CSN Login
Members Online: 11

Protein in the urine

Chelsea71
Posts: 1170
Joined: Sep 2012

My husband had his first treatment of Folfiri with Avastin yesterday. He's been off chemo for almost 8 mos. His last Avastin (before yesterday) was Dec. 29, 2011. When they tested his urine yesterday there was a small amount of protein present. (The nurse didn't volunteer this info, I asked). She made it seem like it was not unusual. Last time, protein did show up in his urine after several treatments, but it was never enough for him to skip the Avastin. They did stop it early as he was preparing for surgery. Has anyone else had this experience? Does this mean he has permanent kidney damage? My concern is that the Avastin will become a problem for him and will be discontinued.

Any thoughts are appreciated. Thanks.

Chelsea

janie1
Posts: 753
Joined: Apr 2011

They will continue to monitor protein in the urine (at least they should.....my first oncologist office never checked it).
I believe small amounts aren't too concerning, but if it continues to rise, they would stop. Small amounts doesn't indicate permanent damage. Even if the protein got higher, the treatment would stop, and the kidneys would recover.
Have your husband drink plenty of water. Not over-the-top amounts, just normal, if he is one not to drink much anyway.

ron50's picture
ron50
Posts: 1318
Joined: Nov 2001

The baseline for protein loss is .015 grams per 24hrs. I have gotten as high as 3.2grams in the years since chemo(14+) A My last 24hr collection was 2.7 grams. When the protein loss gets high I tend to develop edema ,swelling of the lower legs and ankles. I have that at the moment. The protein loss is caused by damage or inflammation of the kidney filters. With chemo it seems more like inflammation. Even with my protein loss high my other kidney functions remain reasonably good. I believe that when the chemo stops the protein will stop. Ron.PS the cause of my protein loss appears to be auto-immune.R.

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network